Pełnotekstowe zasoby PLDML oraz innych baz dziedzinowych są już dostępne w nowej Bibliotece Nauki.
Zapraszamy na


Preferencje help
Widoczny [Schowaj] Abstrakt
Liczba wyników
2013 | 1 | 255-275

Tytuł artykułu

Uniform Gaussian Bounds for Subelliptic Heat Kernels and an Application to the Total Variation Flow of Graphs over Carnot Groups

Treść / Zawartość

Warianty tytułu

Języki publikacji



In this paper we study heat kernels associated with a Carnot group G, endowed with a family of collapsing left-invariant Riemannian metrics σε which converge in the Gromov- Hausdorff sense to a sub-Riemannian structure on G as ε→ 0. The main new contribution are Gaussian-type bounds on the heat kernel for the σε metrics which are stable as ε→0 and extend the previous time-independent estimates in [16]. As an application we study well posedness of the total variation flow of graph surfaces over a bounded domain in a step two Carnot group (G; σε ). We establish interior and boundary gradient estimates, and develop a Schauder theory which are stable as ε → 0. As a consequence we obtain long time existence of smooth solutions of the sub-Riemannian flow (ε = 0), which in turn yield sub-Riemannian minimal surfaces as t → ∞.


  • Department of Mathematical Sciences,
    Worcester Polytechnic Institute, Worcester, MA 01609, USA
  • Dipartimento di Matematica, Piazza Porta S. Donato 5,
    40126 Bologna, Italy
  • Dipartimento di Matematica, Piazza Porta S. Donato 5,
    40126 Bologna, Italy
  • Dipartimento di Matematica, Piazza Porta S. Donato 5,
    40126 Bologna, Italy


  • [1] F. Andreu, C. Ballester, V. Caselles and J. M. Mazón, The Dirichlet problem for the total variation flow. J. Funct. Anal. 180 (2001), no. 2, 347-403.
  • [2] F. Andreu, V. Caselles and J. M. Mazón Ruiz, Parabolic quasilinear equations minimizing linear growth functionals, Progr. Math., 223, Birkhauser, Basel, 2004
  • [3] D. G. Aronson. and J. Serrin, Local behavior of solutions of quasilinear parabolic equations, Arch. Rational Mech. Anal., 25 (1967), 81-122.
  • [4] D. Barbieri. G. Citti, G. Cocci and A. Sarti, A cortical-inspired geometry for contour perception and motion integration, submitted paper.
  • [5] G. Bellettini, V. Caselles and M. Novaga, The total variation flow in RN, J. Differential Equations 184 (2002), no. 2, 475-525.
  • [6] A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, Uniform Gaussian estimates of the fundamental solutions for heat operators on Carnot groups, Adv. Differential Equations, 7 (2002), 1153-1192.
  • [7] A. Bonfiglioli, E. Lanconelli and F. Uguzzoni, Fundamental solutions for non-divergence form operators on stratified groups, Trans. Amer. Math. Soc. 356 (2004), no. 7, 2709-2737.
  • [8] L. Capogna and G. Citti, Generalized mean curvature flow in Carnot groups, Comm. Partial Differential Equations 34 (2009), no. 7-9, 937-956.
  • [9] L. Capogna, G. Citti and M. Manfredini, Regularity of non-characteristic minimal graphs in the Heisenberg group H1, Indiana Univ. Math. J. 58 (5) (2009) 2115-2160. [WoS]
  • [10] L. Capogna, G. Citti and M. Manfredini, Smoothness of Lipschitz intrinsic minimal graphs in the Heisenberg group Hn, n > 1 J. Reine Angew. Math. (Crelle’s Journal) (2010), 648, 75-110.
  • [11] L. Capogna, G. Citti and G. Rea, A sub-elliptic analogue of Aronson-Serrin Harnack inequality, to appear in Mathematische Annalen, (2013).
  • [12] L. Capogna, G. Citti and C. Senni Guidotti Magnani,Sub-Riemannian Heat Kernels and Mean Curvature of graphs, Jour. of Functional Analysis, 264 (2013), no. 8 1899-1928.
  • [13] L. Capogna, D. Danielli, J. Tyson and S. Pauls, An Introduction to the Heisenberg Group and the Sub-Riemannian Isoperimetric Problem, Birkhauser, 2007.
  • [14] J.-H. Cheng, J.-F. Hwang and P. Yang, Regularity of C1 smooth surfaces with prescribed p-mean curvature in the Heisenberg group, Math. Ann. 344 (2009), no. 1, 1-35. [WoS]
  • [15] J.H. Cheng and J.F. Hwang, A. Malchiodi and P. Yang, Minimal surfaces in pseudohermitian geometry, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 4 (2005), 129-177.
  • [16] G. Citti and M. Manfredini, Uniform estimates of the fundamental solution for a family of hypoelliptic operators, Potential Anal. 25 (2006), no. 2, 147-164.
  • [17] G. Citti, A. Pascucci and S. Polidoro, On the regularity of solutions to a nonlinear ultraparabolic equation arising in mathematical finance. Differential Integral Equations 14 (2001), no. 6, 701-738.
  • [18] G. Citti and A. Sarti, A cortical based model of perceptual completion in the Roto-Translation space, Journal of Mathematical Analysis and Vision, (2006), 24, 307 - 326.
  • [19] T. Chan, S. Esedoglu, F. Park and A. Yip, Total Variation Image Restoration: Overview and Recent Developments Handbook of Mathematical Models in Computer Vision, (2006), 17-31.
  • [20] R. Coifman and G. Weiss, Analyse harmonique non-commutative sur certains espaces homognes. (french) Etude de certaines intégrales singulières, Lecture Notes in Mathematics, Vol. 242, Springer-Verlag, 1971.
  • [21] D. Danielli, N. Garofalo, D.M. Nhieu and S.D. Pauls, Instability of graphical strips and a positive answer to the Bernstein problem in the Heisenberg group H1, J. Differ. Geom, (2009), 81(2), 251-295.
  • [22] N. Dirr, F. Dragoni and M. von Renesse, Evolution by mean curvature flow in sub-Riemannian geometries: A stochastic approach, Communications on Pure and Applied Mathematics, 9 (2), (2010) pp. 307-326.
  • [23] R. Duits and E. M. Franken, Left invariant parabolic evolution equations on SE(2) and contour enhancement via invertible orientation scores, part I: Linear left-invariant diffusion equations on SE(2), Quarterly of Applied Mathematics, AMS, (2010), 68, 255-292.
  • [24] R. Duits and E. Franken, Left invariant parabolic evolution equations on SE(2) and contour enhancement via invertible orientation scores, part II: Nonlinear left-invariant diffusion equations on invertible orientation scores,Quarterly of Applied Mathematics, AMS, (2010), 68, 293-331.
  • [25] R. Duits, H. Fuhr, B.J. Janssen, M. Bruurmijn, L.M.J. Florack and H.A.C.van Assen, Evolution Equations on Gabor Transforms and their Applications, Applied and Computational Harmonic Analysis, accepted for publication, to appear
  • [26] G. B. Folland, Subelliptic estimates and function spaces on nilpotent Lie groups, Ark. Mat. 2 (1975), no. 13, 161-207.
  • [27] G. B. Folland, Harmonic Analysis in Phase Space, Annals of Mathematics Studies, 122, Princeton Univ. Press, Princeton, 1989.
  • [28] G. B. Folland and E. M. Stein, Hardy spaces on homogeneous groups, Princeton University Press, Princeton, New Jersey, 1982.
  • [29] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Inc., Englewood Cliffs, N.J. 1964 xiv+347 pp.
  • [30] M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Birkhauser Boston Inc., Boston, MA, 1999, Edited by J. LaFontaine and P. Pansu. Based on the 1981. French original, Translated from the French by Sean Michael Bates.
  • [31] A. A. Grigor’yan, The heat equation on noncompact Riemannian manifolds. (Russian) Mat. Sb. 182 (1991), no. 1, 55-87; translation in Math. USSR-Sb. 72 (1992), no. 1, 47-77.
  • [32] L. Hormander, Hypoelliptic second order differential equations, Acta Math. (1967), no. 119, 147-171.
  • [33] D. S. Jerison and A. Sanchez-Calle, Estimates for the heat kernel for a sum of squares of vector fields, Indiana Univ. Math. J. 35 (1986), no. 4, 835-854.
  • [34] O. A. Ladyzenskaja, V. A. Solonnikov, and N. N. Uraltseva, Linear and quasilinear equations of parabolic type, Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968 (Russian).
  • [35] G. M. Lieberman, Second order parabolic differential equations, World Scientific Publishing Co. Inc., River Edge, NJ, 1996.
  • [36] F. Ferrari, J. Manfredi and Q. Liu, On the horizontal Mean Curvature Flow for Axisymmetric surfaces in the Heisenberg Group, preprint (2012).
  • [37] J. S. Moll, The anisotropic total variation flow. (English summary) Math. Ann. 332 (2005), no. 1, 177-218.
  • [38] R. Monti and M. Rickly, Convex isoperimetric sets in the Heisenberg group, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 8 (2009), no. 2, 391-415.
  • [39] J. Moser, A Harnack inequality for parabolic differential equations, Comm. Pure Appl. Math. 17 (1964), 101-134.
  • [40] A. Nagel, E. M. Stein, and S. Wainger, Balls and metrics defined by vector fields. I. Basic properties, Acta Math. 155 (1985), no. 1-2, 103-147.
  • [41] S.D. Pauls: Minimal surfaces in the Heisenberg group, Geom. Dedic., (2004), 104, 201-231.
  • [42] M. Ritoré and C. Rosales, Area-stationary surfaces in the Heisenberg group H1, Adv. Math. 219 (2008), 633-671.
  • [43] L. P. Rothschild and E. M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math. 137 (1976), no. 3-4, 247-320.
  • [44] L. I. Rudin, S. Osher and E. Fatemi, Nonlinear total variation based noise removal algorithms, Physica D 60 (1992), 259-268.
  • [45] L. Saloff-Coste, A note on Poincaré, Sobolev, and Harnack inequalities, Internat. Math. Res. Notices 1992 (1992), no. 2, 27-38.
  • [46] F. Serra Cassano and D. Vittone, Graphs of bounded variation, existence and local boundedness of non-parametric minimal surfaces in Heisenberg groups, (accepted for publication in Advances in Calculus of Variations).
  • [47] E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Mathematical Series, vol. 43, Princeton University Press, Princeton, NJ, 1993, With the assistance of Timothy S. Murphy, Monographs in Harmonic Analysis, III.

Typ dokumentu



Identyfikator YADDA

JavaScript jest wyłączony w Twojej przeglądarce internetowej. Włącz go, a następnie odśwież stronę, aby móc w pełni z niej korzystać.